South Dakota, 2016

Hail and Damaging Winds in South Dakota, June 29, 2016

June 29, 2016 · NWS UNR · 4 events in 2 counties and zones

Large hail and strong wind gusts accompanied a severe thunderstorm as it tracked southward across portions of southern Harding and northern Butte Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Large hail and strong wind gusts accompanied a severe thunderstorm as it tracked southward across portions of southern Harding and northern Butte Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 11:08 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 11:08 AM MST, 3 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1208 PM MDT WED JUN 29 2016

.UPDATE...
Issued at 940 AM MDT Wed Jun 29 2016

Current surface analysis shows low pressure over north central WY,
with frontal boundary extending south-southeast along the lee of
the Rockies and into southwest KS. Upper level analysis shows
ridge remaining over the Rockies region, with northwest flow
across the Northern Plains. A few showers have been noted across
northeast WY and northwest SD this morning, with partly cloudy to
mostly sunny skies across the cwa. Temps at mid morning are in the
upper 60s and 70s. Winds are mostly light and variable.

Have updated the forecast to remove early morning fog and to
adjust sky cover some for the rest of the morning. Also raised
highs a couple of degrees in most areas. No changes to forecast
for later today with regard to thunderstorm chances and threat
for severe wx. Best chances will be from the Black Hills area and
southward, similar to yesterday.

UPDATE Issued at 623 AM MDT Wed Jun 29 2016

A line of fog/low clouds has developed along the northeastern
foothills and towards Philip, so added mention to grids for early
this morning. Some weak storms continue to track southeastward
across northwestern SD, and showers are beginning to move into
northeastern WY.

&&

.SHORT TERM...(Today Through Thursday Night)
Issued at 146 AM MDT Wed Jun 29 2016

With high pressure over the Four Corners, upper ridge
covers the western states, putting the northern plains in continued
northwest flow. Next upper wave to affect the region is over
northern MT. There are a few clouds across northeastern WY...and
some weak storms over northwestern SD. Winds are light and variable,
and temps are in the 50s and 60s.

Weak upper wave will move over the northern Rockies today. At the
surface, easterly flow will continue to advect in moist air with
upper 50s to lower 60s dewpoints. MLCAPE of 1000-2000 J/kg will
develop across the area this afternoon, as well as 0-6 km shear
around 50 kts. Conditions look similar to yesterday, except for
slightly less instability and shear. Also similar to yesterday,
hi-res convective models differ in timing/location/mode...agreeing
only that there will be storms somewhere. Nonetheless, conditions
are favorable for large hail and damaging winds again today. Highs
will be in the 80s.

Tonight, a Canadian low pressure system will drag a cold front
through the region, and high pressure will begin to settle into the
northern plains. Return flow will develop over the southwestern CWA,
resulting in some weak instability there. Decent shear will aid in
thunderstorm development along and south of the front, while dry
conditions are expected across much of the western SD plains. Highs
Thursday will be cooler, around 80.

.LONG TERM...(Friday Through Tuesday)
Issued at 146 AM MDT Wed Jun 29 2016

West to northwest upper flow will continue through the
extended period with the upper ridge to the west flattening and the
flow becoming more zonal for the beginning of next week. Relatively
moist southeasterly flow will prevail at the surface. A series of
upper level disturbances will combine with the persistent flow of
low and mid level moisture to aid in the development of diurnal
convection over various parts of the forecast area each day. On most
days the coverage will be limited, with only isolated to scattered
thunderstorms. Deep layer shear will support the threat of severe
storms, however the general lack of strong upper level forcing will
keep the coverage of severe storms limited. Slightly cooler than
average temperatures will occur on Friday, then temperatures will
warm through the weekend, becoming around 10 degrees warmer than
average for the beginning of next week.

&&

.AVIATION...For the 18Z TAFS Through 18Z Thursday
Issued At 1202 PM MDT Wed Jun 29 2016

Shwrs and tstms wl dvlp ovr nern WY and the Blk Hls this aftn,
some possibly severe w/ lg hail and strong straight line wnds and
localized MVFR cigs in vcnty of storms. Storms wl mov sewd into
swrn SD. Cold front ovr srn Canada wl push swd acrs Dakotas
overnight, with wnds bcmg ne early Thurs mrng.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

Update...26
SHORT TERM...Pojorlie
LONG TERM...10
AVIATION...55
Hazardous weather outlook, Jun 29, 3:18 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
418 AM MDT WED JUN 29 2016

SDZ001-002-012>014-032-043-046-047-049-WYZ054-056-071-301030-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
JACKSON-MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-WESTERN CROOK-
NORTHEASTERN CROOK-
418 AM MDT WED JUN 29 2016 /518 AM CDT WED JUN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A MARGINAL RISK
OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND
ISOLATED SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024>031-041-042-044-072>074-WYZ055-057-058-301030-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-WYOMING BLACK HILLS-WESTON-
418 AM MDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A SLIGHT
RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND
ISOLATED SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 29, 12:52 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
152 PM MDT WED JUN 29 2016

SDZ029-030-041-074-292030-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-FALL RIVER SD-
CUSTER CO PLAINS SD-
152 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER AND SOUTH
CENTRAL CUSTER COUNTIES UNTIL 230 PM MDT...

AT 151 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAIRBURN...OR 16 MILES NORTHEAST OF HOT SPRINGS...MOVING SOUTHEAST AT
25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN WIND CAVE NATIONAL PARK AND SOUTHEASTERN CUSTER STATE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4359 10347 4376 10338 4358 10299 4339 10307
TIME...MOT...LOC 1951Z 302DEG 72KT 4363 10329

CLARK
Local storm report, Jun 29, 1:11 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     2 E LADNER              45.83N 103.69W
06/29/2016  E65 MPH          HARDING            SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jun 29, 1:31 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT WED JUN 29 2016

SDZ027-029-030-041-042-074-292100-
HERMOSA FOOT HILLS SD-OGLALA LAKOTA SD-SOUTHERN BLACK HILLS SD-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-CUSTER CO PLAINS SD-
231 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...NORTHWESTERN
OGLALA LAKOTA AND SOUTH CENTRAL CUSTER COUNTIES UNTIL 300 PM MDT...

AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOT SPRINGS...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...ORAL...BUFFALO GAP...SMITHWICK...
COTTONWOOD SPRINGS DAM...MAVERICK JUNCTION...ANGOSTURA RESERVOIR...
COLD BROOK RESERVOIR AND SOUTHERN WIND CAVE NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR ANGOSTURA RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4342 10368 4360 10339 4348 10288 4310 10337
TIME...MOT...LOC 2031Z 311DEG 20KT 4342 10344

MCKEMY
Local storm report, Jun 29, 1:51 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             DOWNTOWN HOT SPRINGS    43.43N 103.48W
06/29/2016  E0.25 INCH       FALL RIVER         SD   STORM CHASER

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 134 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 29, 2:19 PM MST to 2:23 PM MST
Where
Harding County, 6.59 mi E of Redig
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.256, -103.416

Wind gusts were estimated at 60 mph.

Hail, Butte

When
June 29, 2:56 PM MST
Where
Butte County, 7.85 mi SSE of Hoover
Measured
1 in hail
Reported by
Public
Coordinates
45.000, -103.230

Thunderstorm Wind, Butte

When
June 29, 2:56 PM MST to 3:00 PM MST
Where
Butte County, 7.85 mi SSE of Hoover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.000, -103.230

Wind gusts were estimated around 60 mph.

Hail, Butte

When
June 29, 3:05 PM MST
Where
Butte County, 10.41 mi SSE of Hoover
Measured
1 in hail
Reported by
Public
Coordinates
44.968, -103.197

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641202, 641203, 641204, 641205.